MANDIBULAR PREMOLARS WITH TOOTH SHAPE DEVIATION – PREVALENCE IN A SAMPLE OF ORTHODONTIC PATIENTS

  • Usman Ahmed BDS, FCPS II Resident (Orthodontics), Orthodontic Department, Margalla Institute of Health Sciences, Rawalpindi
  • Amjad Mahmood Associate Professor, BDS, FDS, RCSEd (Orthodontics), Orthodontic Department, Margalla Institute of Health Sciences, Rawalpindi
  • Rozina Nazir Associate Professor, BDS, FDS, (Orthodontics), Orthodontic Department, Margalla Institute of Health Sciences, Rawalpindi
Keywords: Anomaly, Elongated, Mandible, Premolars, Tooth shape deviation

Abstract

The aim of this study was to find out the prevalence of this anomaly in a sample of Pakistani population. Mandibular premolar (MnP) is a tooth that frequently shows variation in its morphology such as size and shape. One of these anomalies is the tooth shape deviation (TSD) in which there is increased mesiodistal and reduced faciolingual width.
Orthodontic records of 500 patients were examined to find out the presence of this anomaly. The male and female patients in permanent dentition stage were included in the study with exception to those having lower premolars missing or restored. The mesiodistal and faciolingual widths of lower premolars were measured on the plaster casts between the points of maximum widths, using needle pointed dividers, and the mesiodistal / faciolingual crown index was obtained for each tooth. The teeth with values >100 were labeled as MnP-TSD.
Out of 500 patients observed in total, 17 were found to have MnP-TSD giving an overall prevalence of 3.4%. The prevalence in males was 3.1% and that in females was 3.5% and the effect of gender was insignificant (p=0.83). The teeth found with this anomaly were 28 in total, with equal number of first and second premolars.
MnP-TSD is an anomaly that plays an important role in orthodontic diagnosis and treatment planning with a prevalence of 3.4% in the patients presenting for orthodontic treatment at our dental hospital. Therefore it should be carefully observed in every patient.

Published
2017-12-31
How to Cite
Ahmed, U., Mahmood, A., & Nazir, R. (2017). MANDIBULAR PREMOLARS WITH TOOTH SHAPE DEVIATION – PREVALENCE IN A SAMPLE OF ORTHODONTIC PATIENTS. Pakistan Oral & Dental Journal, 37(4), 576-579. Retrieved from http://podj.com.pk/index.php/podj/article/view/19